Are your Medications Affecting your Oral Health?

How can you tell if your medications are the reason for problems with your oral health? If you aren’t sure whether the medications you take are the reason, then continue reading this blog so you can learn about how medications can affect your oral health and what things to notice and be aware of. Here is a list of the possible side effects that could happen while being on medications: (See below list for more detailed explanations)

  • Unusual Bleeding (Medications like aspirin, heparin and warfarin can cause bleeding issues during oral surgery or periodontal disease treatments.)
  • Changes in your taste buds (A few medications can alter our taste buds by making things taste bitter and in some cases completely affect our ability to taste things. Medications like central nervous system stimulants, respiratory inhalants or products related to smoking.)
  • Inflamed or discolored soft tissue and/or gums (There are medications that can cause your soft tissue to become discolored or inflamed. Medications such as ones prescribed for blood pressure control or some types of oral contraceptives can cause such issues.)
  • Dry Mouth (One of the most likely side effects of over the counter medications is dry mouth. Pain killers, blood pressure medications, muscle relaxants, antidepressants, antihistamines are just a few of the many medications that can cause dry mouth.)

If you are experiencing any or all of these issues while being on medications, then it is important that you speak with your doctor and oral health care provider and see what can be done to resolve the problem. If your doctor has prescribed you various medications, then it would be a good idea to share a list of medications you take with your oral health care provider so that they can also be aware. For further questions or concerns please consult your doctor or your oral health care provider.